Iowa, 2010

Flooding in Iowa, June 17 to 30, 2010

June 17 to 30, 2010 · NWS DMX · 5 events in 4 counties and zones

Additional thunderstorm activity moved through Iowa. Round after round of heavy rainfall resulted in saturated soils and quick runoff of the rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Additional thunderstorm activity moved through Iowa. Round after round of heavy rainfall resulted in saturated soils and quick runoff of the rainfall. The rain during the middle of the month was focused on the Des Moines River Basin and produced flooding along most of its reach. Detailed hydrological discussion is included in the second flooding event of the month from 12 to 21 June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 17, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT THU JUN 17 2010

...UPDATE AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
NOSE OF WARM AIR ADVECTION INTENSIFIED OVER CENTRAL/WESTERN IA AND
HAS LED TO INCREASED CONVECTION OVER A SMALL AREA OF CENTRAL IA THIS
MORNING. MOISTURE TRANSPORT AND THETAE ADVECTION WILL TRACK WITH
THIS FEATURE THROUGH OUR EASTERN CWA THROUGH 15Z OR SO...EXPECTING
UP TO AN INCH TO INCH AND ONE QUARTER WITH THE HEAVIER CELL NOW OVER
DSM AREA...MOVING EAST.  /REV

.PREVIOUS SHORT TERM /TODAY/...
WARM AIR ADVECTION ALREADY RETURNING WITH SOME SMALL CELLS
DEVELOPING OVER THE WEST EARLY THIS AM. ZONE OF WAA WILL MOVE
NORTHEAST WITH TIME THIS AFTERNOON. MCS OVER EASTERN SD/MN MAY BEGIN
TO TURN ALONG THE WARM FRONT OVER NORTHERN IA THIS AM AS OUTFLOW
BOUNDARY BEGINS TO FOCUS CONVERGENCE FARTHER SOUTHEAST.  POCKET OF
DRY AIR OVER IA...NOW MOVING EAST AND INCREASING MLCAPE TO INVADE
THE AREA THIS AFTERNOON.  BY 18Z...2000 TO 3500 J/KG ALONG THE
LEADING EDGE OF THE CAP INTO CENTRAL IA...AND BY 00Z 3000 TO 4000
J/KG OVER CENTRAL SECTIONS.  SOUTHERN STREAM WARM FRONT TO BE NEAR
I80 AT THIS TIME AND SFC CONVERGENCE WILL  HAVE INCREASED AS WELL.
WRF AND HRRR SUGGEST THAT MORE OF THE CONVECTION WILL OCCUR THIS
AFTERNOON AFT 21Z NW AND BUILD TOWARD THE SOUTH/SOUTHEAST WITH TIME
INTO THE AXIS OF MAX INSTABILITY.  THREATS WILL INCLUDE SVR WINDS
AND HAIL AND POTENTIAL FOR TORNADOES WEST LATE DAY/EVE. HIGHS TODAY
IN THE UPPER 80S TO AROUND 90 WEST AFT SCT CONVECTION MOVES
THROUGH.  SHOULD AN MCS TAKE OVER...TEMPS WILL NOT RECOVER AS MUCH
TODAY.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
CONVECTION SHUD BE WELL UNDERWAY AT THE BEGINNING OF THE PD.  TOR
THREAT IS EXPECTED TO DECREASE THE SUN SETS AND TSRA TAKE ON MORE OF
A FORWARD PROPAGATING MCS STRUCTURE.  HAIL AND HIGH WINDS WILL
BECOME THE PRIMARY MODE AS THIS TRANSITION TAKES PLACE.  VARIABILITY
ON TIMING BTWN MDLS AND OPTED TO GO MOST CLOSELY WITH THE TIMING OF
THE 4 KM WRF WHICH WOULD HAVE MOST OF THE PCPN INTO THE SERN CWA AFT
MIDN...AND PUSHING OUT OF THE CWA LATE TNGT.  CARRIED SOME LOW POPS
BHND THE AREA AS THERE IS A SUGGESTION THAT THE H8 FRONT WILL BEGIN
RETURNING NWD LATE TNGT.  DEPENDING ON THE DEGREE OF ORGANIZATION OF
THE SYSTEM TNGT WILL DETERMINE IF WE'LL BE ABLE TO RECOVER ENUF TO
PRODUCE MORE THAN ISOLD ACTIVITY.  UPR RDG BLDS BACK INTO THE
CENTRAL U.S. THIS WKND.  THAT IN COMBINATION WITH THE RETURNING WRM
FNT WILL SET US UP FOR A RING OF FIRE EVENT.  SIG RAFL IS A DEFINITE
POSSIBILITY WITH MDLS BCMG MORE CONSISTENT WITH THE PLACEMENT GENLY
ALNG AND N OF I80.  THAT STTN WILL NEED TO BE ADDRESSED
FURTHER...HWVR THE MORE IMMEDIATE CONCERN IS THE SVR WX TDA AND
TNGT.  NO REAL MAJOR CHANGES MADE TO THE GOING FCST.  WE HAVE POPS
THRU THE WKND...AND THOUGH THEY MAY BE ON THE LOW SIDE...THE IDEA
OF AN UNSETTLED PD IS THERE.  SHAVED FEW DEG OFF MAX TEMPS THIS
WKND DUE TO CLOUD COVER AND WET GROUND.

&&

.AVIATION...
17/18Z...SIGNIFICANT WEATHER ANTICIPATED LATE THIS AFTERNOON INTO
TONIGHT AHEAD OF A STRONG SHORTWAVE AND SURFACE LOW PRESSURE SYSTEM.
REAL CONCERN FOR STRONG THUNDERSTORMS AFFECTING ALL TAF SITES AS
EARLY AS 21Z THIS AFTERNOON ACROSS THE NORTH AND RAPIDLY REDUCING
CONDITIONS TO IFR/MVFR WITHIN THE STRONGEST STORMS. 15Z HRRR AND 12Z
4KM WRF HAVE STORMS DEVELOPING PAST 20Z NEAR FOD/MCW AREAS.
MENTIONED THE HEAVY TSTM AND STRONG WINDS WITH TEMPO GROUP FOR FOD
AS MORE CONFIDENT IN TIMING OF DEVELOPMENT THAN WITH MCW/ALO. MVFR
CIGS/VIS CONDITIONS CONTINUE OVERNIGHT ACROSS DSM/OTM WITH MCS
DRIFTING SOUTHWARD LATE THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...KLP
Hazardous weather outlook, Jun 17, 8:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT THU JUN 17 2010

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
181430-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
930 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...ESPECIALLY OVER NORTHWEST IOWA. SEVERE THUNDERSTORMS ARE QUITE
LIKELY FROM LATE AFTERNOON THROUGH THE EVENING WITH LARGE HAIL AND
HIGH WINDS POSSIBLE. TORNADOES MAY ALSO OCCUR THROUGH EARLY
EVENING. BEFORE THAT TIME...ISOLATED NON-SEVERE THUNDERSTORMS
MAY MOVE THROUGH THE AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW
OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR
HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY
NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 400 PM AND MIDNIGHT. AN
EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS
AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-181430-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
930 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE WEATHER IS POSSIBLE THIS EVENING INTO THE
OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE QUITE LIKELY THIS
EVENING INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND HIGH
WINDS POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
MIDNIGHT. SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
MORNING.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW
OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR
HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY
NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT.
AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM
THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL.

JUNGBLUTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Polk

When
June 17, 1:00 PM CST to June 30, 11:59 PM CST
Where
Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.591, -93.582

Flood, Humboldt

When
June 17, 5:13 PM CST to June 19, 2:03 AM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Wapello

When
June 19, 12:32 AM CST to June 30, 11:59 PM CST
Where
Wapello County, 1.67 mi NNW of Chillicothe to 0.15 mi WNW of Chillicothe
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.102, -92.533

Flood, Webster

When
June 19, 4:05 AM CST to June 22, 7:56 AM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Wapello

When
June 19, 6:13 AM CST to June 30, 11:59 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230800, 230804, 230801, 230799, 230803.